Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

On a variational approximation method for a class of elliptic eigenvalue problems in composite structures


Authors: M. Vanmaele and R. Van Keer
Journal: Math. Comp. 65 (1996), 999-1017
MSC (1991): Primary 65N25, 65N30, 65D30
MathSciNet review: 1344623
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a second-order elliptic eigenvalue problem on a convex polygonal domain, divided in $M$ nonoverlapping subdomains. The conormal derivative of the unknown function is continuous on the interfaces, while the function itself is discontinuous. We present a general finite element method to obtain a numerical solution of the eigenvalue problem, starting from a nonstandard formally equivalent variational formulation in an abstract setting in product Hilbert spaces. We use standard Lagrange finite element spaces on the subdomains. Moreover, the bilinear forms are approximated by suitable numerical quadrature formulas. We obtain error estimates for both the eigenfunctions and the eigenvalues, allowing for the case of multiple exact eigenvalues, by a pure variational method.


References [Enhancements On Off] (What's this?)

  • [1] A. B. Andreev, V. A. Kascieva, and M. Vanmaele, Some results in lumped mass finite-element approximation of eigenvalue problems using numerical quadrature formulas, J. Comput. Appl. Math. 43 (1992), no. 3, 291–311. MR 1193808 (93k:65088), http://dx.doi.org/10.1016/0377-0427(92)90016-Q
  • [2] Uday Banerjee and John E. Osborn, Estimation of the effect of numerical integration in finite element eigenvalue approximation, Numer. Math. 56 (1990), no. 8, 735–762. MR 1035176 (91d:65163), http://dx.doi.org/10.1007/BF01405286
  • [3] Philippe G. Ciarlet, The finite element method for elliptic problems, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1978. Studies in Mathematics and its Applications, Vol. 4. MR 0520174 (58 #25001)
  • [4] Robert Dautray and Jacques-Louis Lions, Analyse mathématique et calcul numérique pour les sciences et les techniques. Tome 1, Collection du Commissariat à l’Énergie Atomique: Série Scientifique. [Collection of the Atomic Energy Commission: Science Series], Masson, Paris, 1984 (French). With the collaboration of Michel Artola, Marc Authier, Philippe Bénilan, Michel Cessenat, Jean-Michel Combes, André Gervat, Hélène Lanchon, Bertrand Mercier, Claude Wild and Claude Zuily. MR 792484 (87g:00002)
  • [5] Robert Dautray and Jacques-Louis Lions, Analyse mathématique et calcul numérique pour les sciences et les techniques. Tome 2, Collection du Commissariat à l’Énergie Atomique: Série Scientifique. [Collection of the Atomic Energy Commission: Science Series], Masson, Paris, 1985 (French). With the collaboration of Michel Artola, Philippe Bénilan, Michel Bernadou, Michel Cessenat, Jean-Claude Nédélec, Jacques Planchard and Bruno Scheurer. MR 902801 (88i:00003a)
  • [6] Philip J. Davis and Philip Rabinowitz, Methods of numerical integration, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers]\ New York-London, 1975. Computer Science and Applied Mathematics. MR 0448814 (56 #7119)
  • [7] J. Ka\v{c}ur & R. Van Keer , On the Numerical Solution of some Heat Transfer Problems in Multi-component Structures with nonperfect Thermal Contacts. In: R.W. Lewis, (editor), Numerical Methods for Thermal Problems VII, Pineridge Press, Swansea (1991) 1378--1388.
  • [8] H. Kardestuncer and D. H. Norrie (eds.), Finite element handbook, McGraw-Hill Book Co., New York, 1987. MR 900813 (89g:65001)
  • [9] Alois Kufner, Oldřich John, and Svatopluk Fučík, Function spaces, Noordhoff International Publishing, Leyden; Academia, Prague, 1977. Monographs and Textbooks on Mechanics of Solids and Fluids; Mechanics: Analysis. MR 0482102 (58 #2189)
  • [10] M.D. Mikhailov & M.N. Özi\c{s}ik , Unified Analysis and Solutions of Heat and Mass Diffusion, John Wiley & Sons, N.Y. (1984).
  • [11] M.N. Özi\c{s}ik , Heat Conduction, (2nd edition), John Wiley & Sons, N.Y. (1993).
  • [12] A.W. Pratt , Heat Transmission in Buildings, J. Wiley, Chichester (1981).
  • [13] P.-A. Raviart and J.-M. Thomas, Introduction à l’analyse numérique des équations aux dérivées partielles, Collection Mathématiques Appliquées pour la Maîtrise. [Collection of Applied Mathematics for the Master’s Degree], Masson, Paris, 1983 (French). MR 773854 (87a:65001a)
  • [14] M. Vanmaele , A numerical quadrature finite element method for 2nd-order eigenvalue problems with Dirichlet-Robin boundary conditions, Proceedings ISNA'92, Prague (1994), 269--292.
  • [15] M. Vanmaele & R. Van Keer , Convergence and error estimates for a finite element method with numerical quadrature for a second-order elliptic eigenvalue problem, Int. Series of Num. Math., 96 (1991) 225--236. CMP 91:13
  • [16] M. Vanmaele and A. Ženíšek, External finite-element approximations of eigenfunctions in the case of multiple eigenvalues, Proceedings of the Fifth International Congress on Computational and Applied Mathematics (Leuven, 1992), 1994, pp. 51–66. MR 1284251 (95f:65199), http://dx.doi.org/10.1016/0377-0427(94)90289-5

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65N25, 65N30, 65D30

Retrieve articles in all journals with MSC (1991): 65N25, 65N30, 65D30


Additional Information

M. Vanmaele
Affiliation: Department of Mathematical Analysis, Engineering Faculty, University of Gent, Galglaan 2, 9000 Gent, Belgium
Email: mv@cage.rug.ac.be

R. Van Keer
Affiliation: Department of Mathematical Analysis, Engineering Faculty, University of Gent, Galglaan 2, 9000 Gent, Belgium
Email: rvk@cage.rug.ac.be

DOI: http://dx.doi.org/10.1090/S0025-5718-96-00741-7
PII: S 0025-5718(96)00741-7
Received by editor(s): August 23, 1993
Received by editor(s) in revised form: January 23, 1995
Article copyright: © Copyright 1996 American Mathematical Society